Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Morristown, TN

June 15, 2001McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2001, 7:16 PM EDT for McMinn County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 7:16 PM EDT (23:16 UTC)
Expired
Jun 15, 2001, 8:00 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:20 PM EDTThunderstorm WindCalhoun, TNSeveral trees down.
Jun 15, 7:25 PM EDTThunderstorm WindAthens, TNSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 152316
SVRMRX
TNC107-160000-
/NEW.KMRX.SV.W.0139.152316-160000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 800 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF RICEVILLE...OR 9 MILES NORTH
  OF BENTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETOWAH AROUND 740 PM EDT
  ENGLEWOOD AROUND 750 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3538 8480 3529 8469 3536 8444 3562 8459

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:51 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 1:51 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI JUN 15 2001

LATEST SURFACE ANALYSIS SHOWS PRE-FRONTAL TROUGH MOVING EAST BETWEEN
JKL AND BNA WITH A BROKEN LINE OF CONVECTION ALONG AND JUST AHEAD OF
THIS BOUNDARY. LATEST MESO-ETA AND RUC SHOWS THIS LINE MOVING INTO
THE PLATEAU LATE THIS AFTERNOON/EARLY EVENING. WILL CALL FOR HIGH
CHANCE OR LIKELY POPS WITH THIS SURFACE TROUGH. AIRMASS AHEAD OF THE
TROUGH IS MODERATELY UNSTABLE WITH CAPES RUNNING BETWEEN 1800-
2500 J/KG WITH LIFTED INDICES OF -4 TO -6. GIVEN DRY INTRUSION AT
500-600 MB...SOME LOCALLY STRONG DOWNBURSTS ARE POSSIBLE WITH THESE
THUNDERSTORMS.  HAIL THREAT IS MINIMAL.  ALSO...LOCALIZED HEAVY
RAINFALL IS POSSIBLE.

FRONT MOVES EAST OF THE AREA SATURDAY MORNING. WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS EARLY TOMORROW FOR THE NORTHEAST...
OTHERWISE...MODELS SHOW A GOOD DEAL OF DRY AIR MOVING INTO THE
FORECAST AREA. SKIES WILL QUICKLY BECOME MOSTLY SUNNY DURING THE
DAY.

DRY WESTERLY FLOW (PWS BELOW 1 INCH) AND SOME MID-LEVEL WARMING
WILL KEEP CONVECTION FROM DEVELOPING SUNDAY.

FCSTID = 15
CHA   67  88  61  92 /  60   0   0   0
TYS   66  85  60  88 B/  60  10   0   0
TRI   65  80  54  86 /  60  30   0   0
OQT   66  85  60  88 /  60  10   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:58 PM EDTSevere Thunderstorm WarningMRXMarion62 min
Jun 15, 6:01 PM EDTSevere Thunderstorm WarningMRXMarion44 min
Jun 15, 6:15 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 15, 7:09 PM EDTSevere Thunderstorm WarningMRXScott36 min
Jun 15, 7:37 PM EDTSevere Thunderstorm WarningMRXMonroe38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.